Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Crohn's Disease & The pill and risk of pregnancy


 mussy - Wed Oct 28, 2009 7:44 am

I am 24 and have Crohn's disease for which I had surgery earlier this year. I had about 35cms of small intestine removed. I have been on the pill for 7 years and always had regular, heavyish periods whilst on it.

However this month I had only a small amount of brown discharge that lasted only a day which I thought was odd, and I didn't even need to use a tampon and so took a pregnancy test which was negative so started the pill again after the 7 day break. This was about a week ago. However I am now having severe nausea, which could easily be my Crohn's but I'm not sure.

I have liquid diahorrea at least once a day and so am starting to get concerned about whether this would affect the pill, or if my reduced absorbtion would?

Would be very greatful for any advice.

Thankyou
 Debbie Miller, RN - Mon Nov 02, 2009 6:46 pm

User avatar Hello,
I do not believe the diarrhea has anything to do with the oral contraceptives, but absorption can be greatly reduced with inflammatory bowel diseases such as chrohn's so this may not be your best method for reliability. Have you considered an IUD such as Mirena? Because it works by multiple actions; not just hormones, it is a very reliable, yet reversible method.

If your pregnancy test is negative, the light period may be just fluctuation with the pill and your withdrawal bleed. Variation in this is normal.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us